Women still haunted by the risk factor

Dangers of the Pill: Thirty-five years since the new oral contraceptive s offered freedom, experts have discovered a new peril
Click to follow
LIZ HUNT

Health Editor

Thirty-five years after the oral contraceptive Pill was first linked with blood clotting, women are today facing new concerns about this potentially fatal side-effect.

The anxiety of more than a million women - and their partners - will be heightened by the knowledge that the combined oral contraceptive brands implicated in this latest Pill scare are the very ones that they have been encouraged to take since the late 1980s. But three separate studies have shown that the risk of blood clot is twice that of other brands.

These Pills were said to be safer because they contained a far lower dose of oestrogen than earlier Pills - supposedly reducing the risk of blood clots. In 1968, the Dunlop Committee had established beyond doubt a connection between oestrogen and clotting.

The newer, "safer" brands are the product of millions of pounds of research over three decades. Yet when asked yesterday why they should in fact carry an increased risk of thrombosis, Professor Michael Rawlins, chairman of the Committee on Safety of Medicines, which has issued a warning letter to all doctors and pharmacists about them, could only answer: "We don't know. There are a number of theories."

One theory is that the synthetic progestogens [a female hormone] in the combined Pills - either gestodene or desogestrel - makes the oestrogen component of the Pill more potent, and therefore more likely to cause clotting.

German scientists were the first to raise concerns about gestodene, particularly in relation to a popular brand of the Pill, sold as Femodene in the UK, and available since 1987. The drug, made by Schering Health Care Limited, is taken by an estimated 400,000 British women.

Research by Professor Peter Schoenhofer, a contraceptive expert, had found as early as 1989 that when compared with another Pill, Femodene showed three times' greater risk of clot formation in the leg; six to seven times more risk of clot formation in the lungs; and 10 to 12 times more risk of damage to blood vessels in the brain. Other studies by researchers in Liverpool and Ontario subsequently refuted Professor Schoenhofer's claims.

However, the incidence of blood clotting related to gestodene-containing Pills in Germany rose in 1989 and 1990. Drug companies blamed this on press and media attention, and a letter to doctors from the German Ministry of Health, requesting reports on clotting incidents, related to this group of Pills. This had "stimulated reporting" by doctors and, the manufacturers claimed, when publicity subsided, the adverse reporting rate returned to its pre-1989/1990 level.

But concern about Femodene continued to grow in Germany and here, particularly after a number of deaths and disabling injuries related to its use in previously healthy young women.

The Department of Health, which had been aware of the German research, looked again at Femodene in 1994 but concluded there was no cause for anxiety. The message was that an unplanned pregnancy posed greater risks to a woman's health that this or related Pills.

In February this year, Sir Montague Levine, a coroner in Southwark, south London, said he would write to the CSM, Schering, and the Department of Health urging them to give greater emphasis to possible side-effects of on Pill packets.

This followed an inquest into the death of Beverley Marsh, from Barnstaple, who died in December last year, just two days before her 21st birthday, and only two months after being prescribed Femodene. She suffered blood clots in the lungs. At the inquest, her mother pointed out that warnings about the risk of clotting appear in tiny print on page 41 of a 51-page booklet in the Pill packet.

The Marsh case is one of an estimated 45, involving relatives of women who have died or suffered injury after taking Femodene, and are suing Schering.

Other Femodene-related fatalities have include Sarah Mitchell, 18, a legal secretary from Lowestoft, Suffolk, who died of a blood clot blocking the main heart artery after taking the drug for three weeks. Dawn Watson,19, and one of the first users of Femodene, died in 1988.

Shortly after her death, a young mother, Terri Midgley, 18, was partially blinded by bleeding in her eye while taking Femodene. Other deaths among users of other combined pills, including Minulet and Marvelon, are Ann Pratt, 26, a teacher from Dudley, who died in 1989, and 16-year-old Lisa Smith, from Telford, who died in 1990.

After the screening of a World In Action programme in July on the health dangers of the Pill, the manufacturers have been writing to GPs rebutting the claims and urging them not to stop prescribing the brands in an effort to shore-up market share. Such tactics are now rendered futile.

How safe is your Pill? The experts' advice

Women using these brands should continue taking them but should see their doctor before finishing their current cycle to discuss whether a change of Pill is necessary:

Femodene

Femodene ED

Minulet

Triadene

Tri-Minulet

Marvelon

Mercilon

Women taking these brands are advised that there is no need to change:

Ovranette

Microgynon

Trinordiol

Logynon

Ovysmen

Brevinor

Trinovum

Syphase

Norimin

Neocon

Comments